Colorado, 2020Avalanche in Colorado, December 19, 2020
December 19, 2020 · NWS GJT · 1 event in 1 county or zone
A series of early season winter storms was followed by a period of dry weather beginning on November 23. The dry pattern resulted in warm days, cold nights and light winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of early season winter storms was followed by a period of dry weather beginning on November 23. The dry pattern resulted in warm days, cold nights and light winds. The weather pattern changed on December 10 as a series of Pacific storms passed through the area. This brought new snowfall amounts from 15 to 20 inches across the area. A small group of backcountry skiers unintentionally triggered a soft slab avalanche. This would be the second fatal avalanche in two days in Western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 19, 9:04 AM MST, 56 minutes earlier.
Area forecast discussion, Dec 19, 9:04 AM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
904 AM MST Sat Dec 19 2020
.UPDATE...
Issued at 902 AM MST Sat Dec 19 2020
Webcams and observations around the area show visibilities
continue to improve and have risen well above a quarter mile over
the last hour. Vernal ASOS is now between 2 and 3 miles with
visibility at 7 miles at Canyonlands ASOS. Some patchy fog still
exists but the threat for widespread dense fog has ended as fog
continues to erode. Therefore, let the Dense Fog Advisory expire
at 9 am.
&&
.SHORT TERM...(Today through Sunday)
Issued at 352 AM MST Sat Dec 19 2020
Low level moisture trapped in the valleys, combined with clear
skies and light winds, has brought a return of the low stratus
decks with patchy fog, locally dense, and sublimation snow
showers. Nothing significant as far as accumulation, but could
see some icy conditions on bridges. Vernal and Canyonlands Airport
saw a few hours of dense fog with visibility below 1/4 mile
earlier this morning. Issued Dense Fog Advisories for these two
valleys, although passing high cloud cover will likely moderate
visibly for a few hours. Still, cannot rule out the fog returning
around sunrise as this first band of high clouds passes, so will
hold onto the advisories for a few more hours. Elsewhere, light,
mainly orographically driven, snow showers continue across the
Park and Gore Ranges where the latest high resolution models
support activity lingering through this weekend. Could see a solid
2 to 6 inches pile up over the next 36 hours or so and have
nudged pops up into the 90th percentile based off the latest
probabilistic ensemble runs. Still well below any highlights, but
welcomed nonetheless. The remainder of the forecast area is
expected to be fairly quiet once we burn off the low stratus decks
trapped withing the valleys. Temperatures will be running within
a few degrees of normal across the majority of the forecast area.
.LONG TERM...(Sunday night through Friday)
Issued at 352 AM MST Sat Dec 19 2020
Light orographically driven snow showers will linger over the Park
and Gore Ranges in northern Colorado as northwest flow aloft
persists through Monday ahead of an incoming transitory ridge.
The ridge axis is expected to pass Monday evening, bringing an end
to the orographic moisture pipe. Brief break in the action Monday
night through midday Tuesday, before our next snow producing
system heads across the Great Basin. Models continue to trend
deeper and slower with this system, promising a more active period
with light to potentially moderate snowfall amounts beginning
late Tuesday into Wednesday. EC and Canadian models are a tad
slower with the arrival vs. the GFS, but all models are pointing
toward a wetter/whiter solution. As is often the case with these
digging, open waves, we could see accumulating snowfall drop as
far south as the San Juans, with the northwest slopes more favored
at this time. Still time to focus in on this particular wave.
Once the above system exits late Wednesday, expect ridging to
build back in with drier conditions returning for the majority of
the forecast area as we close out the week. Will be watching with
interest the evolution of another low cutting under the ridge late
in the week (Friday/Saturday timeframe). Right now, it looks to
remain south of us and is dragging minimal moisture along with it.
However, the way 2020 has been going, we will need to keep tabs on
this one as it could bring some precipitation across our southern
zones as we move into the last weekend of the year.
Temperatures nosedive Tuesday and Wednesday with below normal
conditions expected, before rebounding Thursday and Friday as the
ridge builds overhead. However, would expect strong valley
inversions under the ridge, so looking at a situation where the
hills warm faster than the valleys.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 352 AM MST Sat Dec 19 2020
Northwest flow across eastern Utah and western Colorado will keep
low level stratus decks banked up against the higher mountains
along the Divide with low level moisture trapped in several of
the valleys generating low stratus decks as well. Patchy valley
fog and light snow showers expected within these blankets of low
cloud cover. All terminal sites with the exception of KTEX may be
impacted by IFR/MVFR CIGS/VSBYS through 16Z this morning before
conditions improve. While most valley locales will see VFR
conditions returning by midday, expect partial mountain
obscuration to continue with light snow showers lingering, mainly
along and north of I-70.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
UPDATE...MDA
SHORT TERM...JDC
LONG TERM...JDC
AVIATION...JDC
Hazardous weather outlook, Dec 19, 4:07 AM MST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
407 AM MST Sat Dec 19 2020
COZ001>014-017>023-UTZ022>025-027>029-201200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
407 AM MST Sat Dec 19 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Light snow showers will continue across the Park and Gore Ranges
in Northern Colorado with an inch or two of new snow will fall by
late tonight. Otherwise, dry weather is expected today and
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The next chance for snow comes Tuesday afternoon into Wednesday
with the northern mountains again favored. Early indications are
that snowfall generated by this system will be light to moderate.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Avalanche, Southwestern San Juan Mountains
- When
- December 19, 10:00 AM MST to 10:05 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Deaths
- 2 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
A soft slab avalanche was triggered on the north face of Battleship, southeast of Ophir, Colorado by a group of backcountry skiers after a week long period of light to moderate snowfall. The avalanche was small relative to the path and destructive enough to injure, bury or kill a person. The avalanche reached depths from 12 to 20 inches, was about 700 feet wide and ran 1600 vertical feet, from the alpine into a below treeline creek bed. The Colorado Avalanche Information Center has rated the avalanche danger as Considerable (Level 3) above treeline and Moderate (Level 2) below treeline. Three skiers were either caught or partially caught by the avalanche with only one survivor.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, December 19, 20201 injured · $38,000 · 50 kt wind · 6 events
- Dust Storm and High Wind in Montana, December 19 to 20, 202070 kt wind · 28 events
- High Wind in Montana, December 19 to 20, 202087 kt wind · 15 events
- High Wind in Wyoming, December 19 to 21, 202071 kt wind · 13 events
- Debris Flow and Flooding in Oregon, December 19 to 22, 202059 kt wind · 13 events
- High Wind in Wyoming, December 19 to 20, 2020$10,000 · 79 kt wind · 7 events
- High Wind in Montana, December 19 to 20, 202065 kt wind · 6 events
- Dense Fog in California, December 19 to 20, 20206 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 19, 20204 events
- Flood and High Wind in Washington, December 19 to 21, 202059 kt wind · 3 events
- Dense Fog in Utah, December 19, 20202 events
- Dense Fog in Utah, December 19 to 20, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931719.